Algebraic & Geometric Topology

Casson towers and filtrations of the smooth knot concordance group

Arunima Ray

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/agt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

The n–solvable filtration {n}n=0 of the smooth knot concordance group (denoted by C) due to Cochran, Orr and Teichner has been instrumental in the study of knot concordance in recent years. Part of its significance is due to the fact that certain geometric attributes of a knot imply membership in various levels of the filtration. We show the counterpart of this fact for two new filtrations of C due to Cochran, Harvey and Horn; the positive and negative filtrations, denoted by {Pn}n=0 and {Nn}n=0 respectively. In particular, we show that if a knot K bounds a Casson tower of height n + 2 in B4 with only positive (resp. negative) kinks in the base-level kinky disk, then K Pn (resp. Nn). En route to this result we show that if a knot K bounds a Casson tower of height n + 2 in B4, it bounds an embedded (symmetric) grope of height n + 2 and is therefore n–solvable. We also define a variant of Casson towers and show that if K bounds a tower of type (2,n) in B4, it is n–solvable. If K bounds such a tower with only positive (resp. negative) kinks in the base-level kinky disk then K Pn (resp. K Nn). Our results show that either every knot which bounds a Casson tower of height three is topologically slice or there exists a knot in n which is not topologically slice. We also give a 3–dimensional characterization, up to concordance, of knots which bound kinky disks in B4 with only positive (resp. negative) kinks; such knots form a subset of P0 (resp. N0).

Article information

Source
Algebr. Geom. Topol., Volume 15, Number 2 (2015), 1119-1159.

Dates
Received: 1 June 2014
Revised: 3 July 2014
Accepted: 9 August 2014
First available in Project Euclid: 28 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1511895800

Digital Object Identifier
doi:10.2140/agt.2015.15.1119

Mathematical Reviews number (MathSciNet)
MR3342687

Zentralblatt MATH identifier
1320.57011

Subjects
Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}

Keywords
knot concordance knot theory filtrations Casson towers

Citation

Ray, Arunima. Casson towers and filtrations of the smooth knot concordance group. Algebr. Geom. Topol. 15 (2015), no. 2, 1119--1159. doi:10.2140/agt.2015.15.1119. https://projecteuclid.org/euclid.agt/1511895800


Export citation

References

  • S Baader, Slice and Gordian numbers of track knots, Osaka J. Math. 42 (2005) 257–271
  • C Bohr, On the kinkiness of closed braids, J. Knot Theory Ramifications 11 (2002) 1155–1163
  • A,J Casson, Three lectures on new-infinite constructions in $4$–dimensional manifolds, from: “À la recherche de la topologie perdue”, (L Guillou, A Marin, editors), Progr. Math. 62, Birkhäuser, Boston, MA (1986) 201–244
  • A,J Casson, C,M Gordon, Cobordism of classical knots, from: “À la recherche de la topologie perdue”, (L Guillou, A Marin, editors), Progr. Math. 62, Birkhäuser, Boston, MA (1986) 181–199
  • J,C Cha, Symmetric Whitney tower cobordism for bordered $3$–manifolds and links, Trans. Amer. Math. Soc. 366 (2014) 3241–3273
  • J,C Cha, M Powell, Covering link calculus and the bipolar filtration of topologically slice links, Geom. Topol. 18 (2014) 1539–1579
  • T,D Cochran, Derivatives of links: Milnor's concordance invariants and Massey's products, Mem. Amer. Math. Soc. 84, Amer. Math. Soc. (1990)
  • T,D Cochran, R,E Gompf, Applications of Donaldson's theorems to classical knot concordance, homology $3$–spheres and property $P$, Topology 27 (1988) 495–512
  • T,D Cochran, S Harvey, P,D Horn, Filtering smooth concordance classes of topologically slice knots, Geom. Topol. 17 (2013) 2103–2162
  • T,D Cochran, P,D Horn, Structure in the bipolar filtration of topologically slice knots, Alg. Geom. Topol. 14 (2015) 1–14
  • T,D Cochran, W,B,R Lickorish, Unknotting information from $4$–manifolds, Trans. Amer. Math. Soc. 297 (1986) 125–142
  • T,D Cochran, K,E Orr, P Teichner, Knot concordance, Whitney towers and $L\sp 2$–signatures, Ann. of Math. 157 (2003) 433–519
  • T,D Cochran, E Tweedy, Positive links, Alg. Geom. Topol. 14 (2013) 2259–2298
  • H Endo, Linear independence of topologically slice knots in the smooth cobordism group, Topology Appl. 63 (1995) 257–262
  • M,H Freedman, The topology of four-dimensional manifolds, J. Differential Geom. 17 (1982) 357–453
  • M,H Freedman, $\mathrm{Whitehead}_3$ is a “slice” link, Invent. Math. 94 (1988) 175–182
  • M,H Freedman, F Quinn, Topology of $4$–manifolds, Princeton Math. Series 39, Princeton Univ. Press (1990)
  • C,H Giffen, Link concordance implies link homotopy, Math. Scand. 45 (1979) 243–254
  • D,L Goldsmith, Concordance implies homotopy for classical links in $M\sp 3$, Comment. Math. Helv. 54 (1979) 347–355
  • R,E Gompf, Smooth concordance of topologically slice knots, Topology 25 (1986) 353–373
  • R,E Gompf, Stein surfaces as open subsets of ${\mathbb C}^2$, J. Symplectic Geom. 3 (2005) 565–587
  • R,E Gompf, S Singh, On Freedman's reimbedding theorems, from: “Four-manifold theory”, (C Gordon, R Kirby, editors), Contemp. Math. 35, Amer. Math. Soc. (1984) 277–309
  • R,E Gompf, A,I Stipsicz, $4$–manifolds and Kirby calculus, Graduate Studies in Math. 20, Amer. Math. Soc. (1999)
  • M Hedden, Notions of positivity and the Ozsváth–Szabó concordance invariant, J. Knot Theory Ramifications 19 (2010) 617–629
  • M Hedden, P Kirk, Instantons, concordance and Whitehead doubling, J. Differential Geom. 91 (2012) 281–319
  • M Hedden, C Livingston, D Ruberman, Topologically slice knots with nontrivial Alexander polynomial, Adv. Math. 231 (2012) 913–939
  • J Hom, The knot Floer complex and the smooth concordance group, Comment. Math. Helv. 89 (2014) 537–570
  • R,C Kirby, The topology of $4$–manifolds, Lecture Notes in Math. 1374, Springer, Berlin (1989)
  • X-S Lin, Null-$k$–cobordant links in $S^3$, Comment. Math. Helv. 66 (1991) 333–339
  • C Livingston, Computations of the Ozsváth–Szabó knot concordance invariant, Geom. Topol. 8 (2004) 735–742
  • K,E Orr, Homotopy invariants of links, Invent. Math. 95 (1989) 379–394
  • C Otto, The $(n)$–solvable filtration of the link concordance group and Milnor's invariants, Alg. Geom. Topol. 14 (2014) 2627–2654
  • P Ozsváth, Z Szabó, Knot Floer homology and the four-ball genus, Geom. Topol. 7 (2003) 615–639
  • J,H Przytycki, Positive knots have negative signature, Bull. Polish Acad. Sci. Math. 37 (1989) 559–562
  • F Quinn, Ends of maps, III: Dimensions $4$ and $5$, J. Differential Geom. 17 (1982) 503–521
  • J,A Rasmussen, Floer homology and knot complements, PhD thesis, Harvard University (2003) Available at \setbox0\makeatletter\@url http://search.proquest.com/docview/305332635 {\unhbox0
  • D Rolfsen, Knots and links, Math. Lecture Series 7, Publish or Perish, Houston, TX (1990)
  • L Rudolph, Constructions of quasipositive knots and links, I, from: “Knots, braids and singularities”, (C Weber, editor), Monogr. Enseign. Math. 31, Enseignement Math., Geneva (1983) 233–245
  • L Rudolph, Quasipositivity and new knot invariants, Rev. Mat. Univ. Complut. Madrid 2 (1989) 85–109
  • L Rudolph, Positive links are strongly quasipositive, from: “Proceedings of the Kirbyfest”, (J Hass, M Scharlemann, editors), Geom. Topol. Monogr. 2 (1999) 555–562
  • L Rudolph, Knot theory of complex plane curves, from: “Handbook of knot theory”, (W Menasco, M Thistlethwaite, editors), Elsevier (2005) 349–427
  • N Sato, Cobordisms of semiboundary links, Topology Appl. 18 (1984) 225–234
  • R Schneiderman, Whitney towers and gropes in $4$–manifolds, Trans. Amer. Math. Soc. 358 (2006) 4251–4278
  • S Sivek, Is every quasipositive knot strongly quasipositive? (2013) Available at \setbox0\makeatletter\@url http://tinyurl.com/m8r94gw {\unhbox0
  • P Traczyk, Nontrivial negative links have positive signature, Manuscripta Math. 61 (1988) 279–284